Alert archive / Virginia / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Blacksburg, VA

November 24, 201310 counties in Virginia

NWS Blacksburg, VA issued this red flag warning at Nov 24, 2013, 4:17 AM EST for 10 counties in Virginia. It took effect at Nov 24, 2013, 9:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2013, 4:17 AM EST (09:17 UTC)
In effect from
Nov 24, 2013, 9:00 AM EST
Expired
Nov 24, 2013, 3:35 PM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS81 KRNK 240917
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EST SUN NOV 24 2013

...DRY CONDITIONS...GUSTY WINDS AND LOW RELATIVE HUMIDITY
EXPECTED FOR SUNDAY...

.VERY DRY ARCTIC AIR OVER THE AREA TODAY WILL COMBINE WITH STRONG
WINDS AND DRY FUELS. THESE CONDITIONS WOULD SUPPORT THE RAPID
SPREAD OF WILDFIRES.

VAZ018>020-022>024-034-035-241800-
/O.UPG.KRNK.FW.A.0002.131124T1400Z-131124T2300Z/
/O.NEW.KRNK.FW.W.0002.131124T1400Z-131124T2300Z/
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
417 AM EST SUN NOV 24 2013

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF THE
ALLEGHANY HIGHLAND AND ROANOKE VALLEY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING. THE FIRE WEATHER
WATCH HAS BEEN UPGRADED.

* AFFECTED AREA...IN VIRGINIA...FIRE WEATHER ZONE 018 CRAIG... 
  FIRE WEATHER ZONE 019 ALLEGHANY VA...FIRE WEATHER ZONE 020 
  BATH... FIRE WEATHER ZONE 022 ROANOKE...FIRE WEATHER ZONE 023 
  BOTETOURT... FIRE WEATHER ZONE 024 ROCKBRIDGE...FIRE WEATHER 
  ZONE 034 BEDFORD AND FIRE WEATHER ZONE 035 AMHERST.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...20 TO 24 PERCENT.

* IMPACTS...RAPID SPREAD OF WILD FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.ERH.NOAA.GOV/ER/RNK/EMER/EMER_FIRE.PHP (ALL LOWER CASE)
1 follow-up statement
460 
WWUS81 KRNK 242035
RFWRNK

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EST SUN NOV 24 2013

...WIND SPEEDS CONTINUE TO DIMINISH THIS AFTERNOON...

VAZ018>020-022>024-034-035-242145-
/O.CAN.KRNK.FW.W.0002.000000T0000Z-131124T2300Z/
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
335 PM EST SUN NOV 24 2013

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE RED
FLAG WARNING.

WIND SPEEDS CONTINUE TO DIMINISH THIS AFTERNOON...AND WILL DROP
OFF SIGNIFICANTLY BY SUNSET. WITH TEMPERATURES FALLING...RELATIVE
HUMIDITY IS EXPECTED TO INCREASE ABOVE CRITICAL LEVELS.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.ERH.NOAA.GOV/ER/RNK/EMER/EMER_FIRE.PHP (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Nov 23, 11:36 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Nov 23, 11:36 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 PM EST SAT NOV 23 2013

.SYNOPSIS...
ARCTIC HIGH PRESSURE BUILDS INTO THE REGION OVERNIGHT THROUGH
MONDAY. A LOW PRESSURE SYSTEM MOVES FROM THE GULF OF MEXICO ON
TUESDAY TO THE CAROLINA COAST BY WEDNESDAY. HIGH PRESSURE WILL BE
OVER THE EASTERN UNITED STATES FOR THE END OF THE WEEK.
&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 825 PM EST SATURDAY...

85H FRONT NOW CROSSING THE BLUE RIDGE WITH NW WINDS SLOWLY
INCREASING OVER THE MOUNTAINS AS EVIDENCED BY A FEW GUSTS TO
NEAR ADVISORY LEVELS ATTM. COLDEST AIR STILL BACK ALONG/NW OF
THE OHIO RIVER WILL SURGE IN AFTER MIDNIGHT AND WITH SOME OF THE
LATEST GUIDANCE NOW AS COLD AS -18C OVER THE NW LOWERED TEMPS A
CAT OR SO IN SPOTS OVER THE WEST. THIS ALONG WITH CONTINUED STRONG
WINDS WILL PUSH BATH AND GREENBRIER CTYS INTO WIND CHILL ADVISORY
CRITERIA AS WELL AS A FEW HIGHER ELEVATION SPOTS FARTHER SOUTH
ALONG THE WESTERN BORDER. OTRW ALREADY UPDATED TO ADD MORE SNOW
SHOWERS ACROSS THE EXTREME NW UPSLOPE AREAS DESPITE LOW LEVEL
DRYNESS...BUT ALSO TO INCLUDE MORE CLOUDS TO THE EAST PER ONGOING
MOUNTAIN WAVE HIGH CLOUD CANOPY FOOTHILLS/PIEDMONT...AND LOW
CLOUD SPILLOVER PER STRONGER NW FLOW ELSW. WILL LET THE GOING WIND
ADVISORY RIDE FOR NOW AS THE EVENING RNK SOUNDING SHOWED THE
INVERSION ABOVE 5K FEET AND WITH LATEST NAM FORECAST SOUNDINGS A
BIT WEAKER WILL HOLD OFF EXPANDING AND MONITOR AS STILL EXPECTING
ANOTHER SURGE OF STRONGER WINDS WHEN THE COLDEST AIR ALOFT ARRIVES
LATE. LOWS MAINLY LOW/MID 20S EAST TO TEENS TO AROUND 20 WEST WITH
PERHAPS A FEW SINGLE DIGITS AT ELEVATION.

THE CENTER OF HIGH PRESSURE WILL APPROACH OUR AREA TOMORROW...
WHICH WILL BRING A GRADUAL DECREASE IN WIND SPEEDS THROUGH THE
AFTERNOON. WIND SPEEDS SHOULD DIMINISH RAPIDLY BY SUNSET SUNDAY
EVENING.

AGAIN WENT BELOW GUIDANCE FOR TEMPERATURES TOMORROW AS MODELS
USUALLY UNDERESTIMATE THE STRENGTH OF COLD AIR ENTERING THE AREA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 315 PM EST SATURDAY...

ON SUNDAY NIGHT...THE CENTER OF SURFACE HIGH PRESSURE WILL BECOME
SETTLED OVER THE REGION AROUND DAYBREAK MONDAY. WINDS WILL STILL BE
ON THE GUSTY SIDE SUNDAY EVENING...BUT TRENDING LOWER TO ALMOST NEAR
CALM BY EARLY MONDAY MORNING. LIGHT WINDS AND CLEAR OR NEARLY CLEAR
SKIES...DRY AIR OVER THE REGION WILL ALLOW FOR VERY GOOD NET
RADIATIONAL COOLING. WILL CONTINUE TO TREND LOW TEMPERATURES BELOW
GUIDANCE.

ON MONDAY...THE HIGH WILL START TO SHIFT EAST OF THE AREA AND LOW
LEVEL WINDS WILL INCREASE FROM THE SOUTH. NO PRECIPITATION IS
FORECAST...BUT WE SHOULD SEE A GRADUAL INCREASE OF MID TO HIGH LEVEL
CLOUD COVER THAT WILL BE IN ADVANCE OF AN AREA OF LOW PRESSURE
ACROSS THE GULF COAST STATES. WITH WITH SOUTHERLY WINDS WILL COME
WARM AIR ADVECTION. ANTICIPATE MILDER HIGHS ON MONDAY COMPARED TO
SUNDAY BY SOME 5 TO 10 DEGREES ACROSS THE REGION...BUT STILL ABOUT
15 DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR.

MONDAY NIGHT THROUGH TUESDAY NIGHT WILL PROVE TO BE A CHALLENGING
FORECAST...WITH LOW CONFIDENCE ON THE SPECIFICS BUT IMPROVING
CONFIDENCE ON THE GENERALITIES. TWO WEATHER SYSTEM ARE ANTICIPATED
TO BE INTERACTING IN SOME CAPACITY TO BRING THE POTENTIAL OF WINTRY
WEATHER TO THE MID-ATLANTIC REGION. THESE TWO FEATURES INCLUDE BOTH
THE UPPER LOW THAT CURRENTLY IS OVER CA/AZ AND A LESS DEFINED WAVE
OF LOW PRESSURE THAT IS CURRENTLY CROSSING THE CENTRAL PART OF
MEXICO.

THE VARIOUS MODEL GUIDANCE CONTINUES TO OFFER A WIDE RANGE OF
SOLUTIONS. THE SOLUTIONS DIFFER PRIMARILY BECAUSE OF ONE
FACTOR...BUT THIS ONE FACTOR LEADS TO MULTIPLE OTHER FACTORS HAVING
GREAT VARIABILITY. THE ONE MAIN FACTOR IS WHETHER OR NOT THE CENTRAL
MEXICO LOW MERGES WITH...OR REMAINS ITS OWN SEPARATE SYSTEM AHEAD OF
THE CA/AZ LOW ONCE THE CENTRAL MEXICO LOW REACHES THE WESTERN GULF
OF MEXICO AND THE CA/AZ LOW EJECTS EASTWARD. THE OTHER MULTIPLE
FACTORS DEPENDENT UPON HOW THE TWO SYSTEMS INTERACT INCLUDE THE
TIMING OF THE SYSTEMS OR MERGED SYSTEM INTO AND TROUGH OUR
REGION...LOW LEVEL TEMPERATURE PROFILE AND THE RATE AT WHICH THE AIR
SATURATES YIELDING A VARIETY OF PRECIPITATION TYPE OPTIONS...AND THE
AMOUNT OF PRECIPITATION.

WITHIN THE INCONSISTENCIES THERE EXIST SOME CONSISTENCIES. COMPARED
TO 24 HOURS AGO...THE 12Z/7AM CANADIAN SOLUTION CONTINUES TO BE THE
MOST PROGRESSIVE REGARDING THE ADVANCE OF PRECIPITATION INTO OUR
REGION MONDAY NIGHT. BY MIDNIGHT...THIS SOLUTION HAS MEASURABLE
PRECIPITATION ACROSS ALL BUT THE FAR EASTERN PORTION OF THE FORECAST
AREA. IT IS ALSO THE QUICKEST TO END THE PRECIPITATION ACROSS THE
REGION TUESDAY NIGHT SAVE A DECENT AREA OF UPSLOPE SNOW SHOWERS
ACROSS THE WESTERN PORTION OF THE REGION. THE CANADIAN SOLUTION IS
THE MOST AGGRESSIVE IN MERGING THE TWO SYSTEMS AND RACING THE MERGED
SYSTEM UP THE COAST AS A HEALTHY NOR/EASTER.

ON THE OTHER EXTREME...THE 12Z/7AM GFS CONTINUES TO FAVOR KEEPING
THE TWO SYSTEMS SEPARATE WITHOUT ANY INTERACTION. EACH LOW HAS ITS
OWN TRACK AND POTENTIAL INFLUENCE ON OUR REGION/S SENSIBLE WEATHER.
WITHOUT ANY INFLUENCE OF THE AZ/CA UPPER LOW...THE FIRST LOW
PRESSURE IS LEFT TO MEANDER A BIT LONGER THROUGH THE GULF COAST
STATES BEFORE A LATER LIFTING TO THE NORTHEAST. THIS WOULD HAVE THE
IMPACT OF VERY LITTLE IF NO PRECIPITATION REACHING THE FORECAST AREA
MONDAY NIGHT...AND THEN PERHAPS ONLY EASTERN PARTS OF THE AREA
DURING THE DAYTIME TUESDAY. TUESDAY NIGHT...LIGHT PRECIPITATION IN
THE EAST WOULD WANE WHILE PRECIPITATION IN THE WEST WOULD START TO
INCREASE AS THE INFLUENCE OF THE SECOND LOW PRESSURE STARTS TO BE
FELT IN THE REGION. THE BEST INFLUENCE OF THE SECOND LOW WOULD NOT
BE REALIZED ACROSS THE AREA UNTIL LATER IN THE FORECAST
PERIOD....WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

UNLIKE 24 HOURS AGO...THE 12Z/7AM NAM IS NOW OFFERING ITS TAKE ON
THE SOLUTION. THE NAM IS COMPARABLE TO THE CANADIAN IN THAT IT
MERGES THE TWO SYSTEMS. HOWEVER...ITS TIMING IS SLOWER AND HAS A
MORE WESTERLY TRACK THAT MAINTAINS MILDER AIR ACROSS THE AREA FOR A
LONGER PERIOD OF TIME. IT INTRODUCES MEASURABLE PRECIPITATION TO THE
WESTERN HALF OF THE REGION BY SUNRISE TUESDAY...WITH NO
PRECIPITATION ACROSS THE AREA AS OF MIDNIGHT. THIS MORE WESTERN
TRACK AS COMPARED TO THE CANADIAN CONTINUES THROUGH TUESDAY
EVENING...THE CONCLUSION OF ITS MODEL RUN TIME.

THE 00Z/7PM ECMWF IS COMPARABLE IN TIMING TO THE NAM...AND IT TOO
OFFERS A SOLUTION THAT MERGES THE TWO SOUTHERN STREAM SYSTEMS. ITS
TRACK HOWEVER...IS ROUGHLY AN AVERAGE OF THE NAM AND THE CANADIAN
SOLUTIONS. SO WHILE COLDER THAN THE NAM...IT IS NOT QUITE AS COLD AS
THE CANADIAN.

NAM...ECWMF...AND CANADIAN...ALL OFFER ANOTHER SIMILARITY REGARDLESS
OF THEIR TRACKS. ALL THREE INDICATE THE ARRIVAL OF A LOW LEVEL WARM
NOSE OVER WHAT WILL BE A COLD BOUNDARY LAYER AND ALSO SURFACE
CONDITIONS FROM THE COLD AND DRY SURFACE HIGH PRESSURE THAT WILL
HAVE BEEN OVER THE REGION ON MONDAY. THIS POINTS TOWARDS ALL OF
THESE SOLUTIONS OFFERING PRECIPITATION STARTING AS SOME TYPE OF
WINTRY MIX.

OUR CURRENT FORECAST OFFERS A SOLUTION THAT IS MOSTLY IN LINE WITH
THE ECWMF SOLUTION...AND SECONDARILY THE NAM. THERE IS NO STRONG
INDICATOR TO DEVIATE TOWARD NEITHER THE FASTER CANADIAN NOR THE
SLOWER AND UNMERGED GFS SOLUTION. LIKEWISE...THE FOLKS AT WPC ARE
CONTINUING PLACE THE MOST WEIGHT IN THEIR BLENDED FORECAST ON THE
00Z ECWMF SOLUTION. GIVEN THIS AND TO ALSO MAXIMIZE CONSISTENCY
WITHIN OUR FORECAST PACKAGES...WILL OPT TO CONTINUE TO PLACE THE
GREATEST WEIGHT ON THE ECWMF FOR THIS FORECAST PACKAGE.

OUR FORECAST FOR THE PERIOD IN QUESTION WILL CONTINUE TO ADVERTISE
NO PRECIPITATION MONDAY EVENING. AFTER MIDNIGHT...LIGHT
PRECIPITATION WILL BEGIN TO OVERRUN THE REGION WHILE A WARM AIR
ADVECTION NOSE DEVELOPS AROUND 850 MB. THE INITIAL PRECIPITATION
WILL TAKE A LITTLE WHILE TO REACH THE SURFACE GIVEN THE VERY LARGE
DEW POINT DEPRESSION THAT WILL BE IN PLACE ACROSS NOT ONLY THE
SURFACE BUT ALOFT AS WELL. A MIX OF LIGHT SNOW...SLEET IS EXPECTED
FIRST...WITH A TREND TOWARDS LESS SNOW AND MORE FREEZING RAIN AS
MORNING APPROACHES.

ON TUESDAY...AS THE WARM NOSE STRENGTHENS AND SURFACE TEMPERATURES
WARM...WE ARE FORECASTING EITHER RAIN OR FREEZING RAIN. CURRENTLY WE
ARE FORECASTING ICE AMOUNTS LESS THAN ONE TENTH OF AN INCH ACROSS
ALL BUT THE FAR NORTHEAST AND EASTERN PORTIONS OF THE REGION. THE
HIGHEST AMOUNTS ARE EXPECTED OVER THE NORTHERN MOUNTAINS OF NORTH
CAROLINA.

TUESDAY NIGHT WE ARE EXPECTING THE LOW TO BE POSITIONED SUCH THAT
OUR REGION WILL BE ON THE WEST SIDE OF THE SYSTEM...AND COLDER AIR
WILL START ENTERING AT LEAST WESTERN PORTIONS OF THE AREA. WHILE
THERE COULD BE A SHORT PERIOD OF TIME WHERE SURFACE TEMPERATURES
DROP BELOW FREEZING IN THE WEST PRIOR TO THE WARM NOSE COMPLETELY
VACATING THE AREA...WE WILL KEEP THE FORECAST SIMPLE AND HAVE EITHER
RAIN...SNOW OR A RAIN/SNOW MIX DURING THIS TIME PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM EST SATURDAY...

THE CLOSED UPPER LOW OVER THE SOUTHERN CONUS BEGINS TO OPEN WITH
ASSOCIATED SFC LOW PUSHING QUICKLY NORTHEAST ACROSS THE SOUTHEAST
CONUS. ON WEDNESDAY MORNING...THE NORTHERN STREAM UPPER TROUGH AXIS
IS MOVING ACROSS THE REGION WITH COMPLEX SFC LOW OFF NEAR THE
CAROLINA COAST. THE LOW CONTINUES TO LIFT NORTHEAST ALONG THE
ATLANTIC COAST WEDNESDAY NIGHT INTO THURSDAY. HIGH PRESSURE WILL
BUILD EAST ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THE HIGH
CENTER WILL REMAIN OVER THE EASTERN UNITED STATES INTO SATURDAY.

WENT WITH HIGHER POPS ON WEDNESDAY COMPARED TO HPCGUIDE WITH THE
MENTION OF LIKELY IN THE EAST AND LIGHTER POPS AS ONE HEADS
NORTHWEST. RAIN AND SNOW MIX WILL TRANSITION TO SNOW SHOWERS AND
SNOW FLURRIES EVEN OUT TO THE PIEDMONT BY LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. SOME SLEET MAY BE POSSIBLE TAKING VERBATIM
THE THICKNESS PROFILES AS THE COLD AIR MOVES IN. EXPECT SNOW SHOWERS
AND SNOW FLURRIES IN THE WEST WEDNESDAY NIGHT INTO THURSDAY MORNING
BEFORE DRYING KICKS IN. WITH THE UNCERTAINTY IN TRACK...TIMING...
MOISTURE AND TEMPERATURE PROFILES...IT IS TOO EARLY TO TELL ON
DETAILS OF ANY SNOW ACCUMULATIONS FOR THE WEST. THE BEST CHANCES
WILL BE WEST OF INTERSTATES 81/77 ACROSS THE HIGHER TERRAIN.

THANKSGIVING DAY LOOKS PRECIP-FREE FOR MOST AS THE SYSTEM CONTINUES
TO PULL AWAY TO THE NORTHEAST WITH COLD SFC HIGH PRESSURE.
TEMPERATURES WILL REMAIN BELOW NORMAL WEDNESDAY AND THURSDAY...THEN
MODERATE FRIDAY INTO SATURDAY.
&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
AS OF 1120 PM EST SATURDAY...

ARCTIC AIR CURRENTLY DRIVING INTO THE AREA HAS PUSHED LOWER CLOUDS
EAST TO THE BLUE RIDGE TONIGHT WITH A LEE SIDE BAND OF MID/HIGH
CLOUDS OUT EAST. THE CONTINUED DEEPENING OF THE COLD NW FLOW WILL
LEAD TO INCREASING MOISTURE AND LOWER CIGS ACROSS SE WVA AND THEN
EAST TO AROUND KBCB AND KROA OVERNIGHT. THIS SHOULD RESULT IN
MVFR/HIGH IFR CEILINGS FOR THE MOUNTAIN AIRPORTS FROM KBCB
WESTWARD OVERNIGHT. THE PRESSURE GRADIENT WILL TIGHTEN TO AROUND
6MB AS THE ARCTIC HIGH BUILDS IN OVERNIGHT...RESULTING IN
PERSISTENT WIND GUSTS COMMONLY 25 KTS TO 40 KTS FROM KROA
WESTWARD...AND 20 KTS TO 25 KTS FOR KDAN AND KLYH. IN
ADDITION...WITH THE CROSS- BARRIER FLOW...MAY BE DEALING WITH
MODERATE TO SEVERE LOW LEVEL TURBULENCE AT ALL AIRPORTS.

WITH THE SURGE OF ARCTIC AIR...EXPECT SNOW SHOWER ACTIVITY TO
SPREAD SOUTHEASET ACROSS THE WESTERN RIDGES. SNOW SHOWERS WILL
RESULT IN UP AND DOWN VISIBILITIES FOR KBLF...KLWB AND KBCB...AND
A FEW FLURRIES POSSIBLY AT KROA...BUT LITTLE IN THE WAY OF PRECIP
OR LOWER CIGS ACROSS THE EASTERN SITES.

DECREASING MOISTURE WILL ALLOW LOW CEILINGS TO LIFT AND SCATTER BY
MID MORNING SUNDAY. THE PRESSURE GRADIENT WILL ALSO BEGIN TO
RELAX DURING THE AFTERNOON...RESULTING IN A GRADUAL DECREASE IN
WIND SPEEDS THROUGH THE DAY...ALTHOUGH STRONG GUSTS WILL STILL BE
POSSIBLE. WIND SPEEDS WILL DROP OFF SIGNIFICANTLY AROUND SUNSET
AS THE CENTER OF HIGH PRESSURE ENTERS FROM THE WEST...HANGING
AROUND THROUGH MONDAY TO RESULT IN VFR CONDITIONS.

A STORM SYSTEM WILL BRING RAIN...AND POSSIBLY WINTER
PRECIPITATION BY TUESDAY MORNING...WITH MVFR TO IFR CONDITIONS
INTO WEDNESDAY AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE
SOUTHEAST STATES. GRADUAL IMPROVEMENT WILL OCCUR ON THURSDAY AS
THE STORM SYSTEM PULLS AWAY AND DRIER AIR WORKS IN RESULTING IN
MAINLY VFR CONDITIONS EXCEPT LINGERING MVFR SE WVA SITES UNDER
RESIDUAL UPSLOPE FLOW.
&&

.FIRE WEATHER...
AS OF 630 PM EST SATURDAY...

FIRE WEATHER WATCH REMAINS IN EFFECT FOR A FEW COUNTIES ALONG THE
BLUE RIDGE PRIMARILY FROM ROANOKE NORTH ON SUNDAY. FUEL MOISTURE
LEVELS HAVE CONTINUED TO DECREASE DUE TO RATHER LOW HUMIDITY
FROM THIS AFTERNOON AND ONLY MODEST RECOVERY IS EXPECTED OVERNIGHT
AS WINDS REMAIN STRONG AND DRIER/COLDER AIR SURGES IN. THIS SHOULD
CONTINUE TO PRIME THE 10 HOUR FUELS FOR SUNDAY WHEN HUMIDITY
LEVELS MAY FALL INTO THE TEENS DURING THE AFTERNOON. HOWEVER
TEMPERATURES WILL BE VERY COLD WHICH MAY HELP ALLEVIATE THE
DRYNESS BUT APPEARS RED FLAG CRITERIA COULD BE MET FOR A BRIEF
PERIOD SUNDAY WHEN WINDS ARE STILL STRONG AROUND MIDDAY INTO EARLY
AFTERNOON. AFTER COORDINATION WITH LOCAL FORESTRY OFFICIALS...THE
WATCH COULD BE UPGRADED TO A WARNING TONIGHT IF MODELS SUGGEST
CRITICAL CONDITIONS WILL BE ENOUGH TO WARRANT A RED FLAG. ELSEWHERE
OUTSIDE THE WATCH AREA...HUMIDITY AND WINDS WILL BE MARGINAL FOR
RED FLAG CONDITIONS BUT ENOUGH TO PROMPT A FIRE DANGER STATEMENT
ESPCLY FOR WINDS OVER THE REST OF THE MOUNTAINS AND VERY LOW
HUMIDITY ACROSS THE PIEDMONT LOCATIONS.

&&

.CLIMATE...
STATION   RECORD COLD HIGHS NOV 24   RECORD LOWS NOV 25
ROANOKE    27 IN 1956/FCST...32     9 IN 1950/FCST...18
LYNCHBURG  26 IN 1956/FCST...33     8 IN 1970/FCST...17
DANVILLE   38 IN 1956/FCST...34     15 IN 1970/FCST...18
BLACKSBURG 32 IN 1971/FCST...27     0 IN 1970/FCST...13
BLUEFIELD  15 IN/1970/FCST...26     7 IN1970/FCST...14

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FIRE WEATHER WATCH FROM 9 AM EST SUNDAY THROUGH SUNDAY
     AFTERNOON FOR VAZ018>020-022>024-034-035.
     WIND ADVISORY UNTIL NOON EST SUNDAY FOR VAZ015>017.
     WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR VAZ015-020.
NC...WIND ADVISORY UNTIL NOON EST SUNDAY FOR NCZ001-002-018.
     WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR NCZ001-002-018.
WV...WIND CHILL ADVISORY UNTIL 9 AM EST SUNDAY FOR WVZ045.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH/NF
SHORT TERM...DS/WP
LONG TERM...KK
AVIATION...AMS/JH/NF/WP
FIRE WEATHER...JH
CLIMATE...WP
Hazardous weather outlook, Nov 23, 9:00 PM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EST SAT NOV 23 2013

NCZ001-002-018-VAZ015-250200-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
900 PM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

WIND AND WIND CHILL ADVISORY SUNDAY MORNING.

MONDAY NIGHT INTO TUESDAY NIGHT...A THREAT OF A WINTRY MIX EXISTS
AS PRECIPITATION MOVES IN WITH COLD AIR IN PLACE AT THE SURFACE.
THERE STILL REMAINS UNCERTAINTY ON THE AMOUNT OF PRECIPITATION
THAT WILL FALL AND WHAT TYPE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ007-009>014-032-033-WVZ042>044-250200-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-
900 PM EST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH TONIGHT. WIND CHILLS
LATE TONIGHT WILL ALSO DROP INTO THE SINGLE DIGITS AND TEENS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NORTHWEST WINDS WILL BE GUST UP TO 40 MPH SUNDAY ESPECIALLY THE
HIGHER TERRAIN.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE A THREAT
FOR WINTRY WEATHER...WITH FREEZING RAIN...SLEET AND SNOW ALL
POSSIBLE. AT THIS TIME...THERE IS STILL UNCERTAINTY ON HOW MUCH
PRECIPITATION FALLS WHILE TEMPERATURES STAY BELOW FREEZING...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-250200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
900 PM EST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS COULD GUST AS HIGH AS 40 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NORTHWEST WINDS WILL GUST UP TO 40 MPH SUNDAY MORNING.

A WINTRY MIX IS POSSIBLE LATE MONDAY NIGHT INTO TUESDAY. AT THIS
TIME...THE AMOUNT OF PRECIPITATION WHILE TEMPERATURES STAY BELOW
FREEZING IS UNCERTAIN...SO STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018-019-022>024-034-035-250200-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
900 PM EST SAT NOV 23 2013

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH TONIGHT. WIND CHILLS
LATE TONIGHT WILL ALSO DROP INTO THE SINGLE DIGITS AND TEENS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

NORTHWEST WINDS WILL BE GUST UP TO 40 MPH SUNDAY ESPECIALLY THE
HIGHER TERRAIN. THE COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS INCREASE THE THREAT OF ANY FIRES BURNING
OUT OF CONTROL FOR SUNDAY.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE A THREAT
FOR WINTRY WEATHER...WITH FREEZING RAIN...SLEET AND SNOW ALL
POSSIBLE. AT THIS TIME...THERE IS STILL UNCERTAINTY ON HOW MUCH
PRECIPITATION FALLS WHILE TEMPERATURES STAY BELOW FREEZING...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ016-017-250200-
CARROLL-FLOYD-
900 PM EST SAT NOV 23 2013

...WIND ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE A THREAT
FOR WINTRY WEATHER...WITH FREEZING RAIN...SLEET AND SNOW ALL
POSSIBLE. AT THIS TIME...THERE IS STILL UNCERTAINTY ON HOW MUCH
PRECIPITATION FALLS WHILE TEMPERATURES STAY BELOW FREEZING...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-250200-
BATH-
900 PM EST SAT NOV 23 2013

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   FIRE WEATHER WATCH.

NORTHWEST WINDS WILL BE GUST UP TO 40 MPH SUNDAY ESPECIALLY THE
HIGHER TERRAIN. THE COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS INCREASE THE THREAT OF ANY FIRES BURNING
OUT OF CONTROL FOR SUNDAY.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE A THREAT
FOR WINTRY WEATHER...WITH FREEZING RAIN...SLEET AND SNOW ALL
POSSIBLE. AT THIS TIME...THERE IS STILL UNCERTAINTY ON HOW MUCH
PRECIPITATION FALLS WHILE TEMPERATURES STAY BELOW FREEZING...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ045-250200-
GREENBRIER-
900 PM EST SAT NOV 23 2013

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

NORTHWEST WINDS WILL BE GUST UP TO 40 MPH SUNDAY ESPECIALLY THE
HIGHER TERRAIN.

LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE A THREAT
FOR WINTRY WEATHER...WITH FREEZING RAIN...SLEET AND SNOW ALL
POSSIBLE. AT THIS TIME...THERE IS STILL UNCERTAINTY ON HOW MUCH
PRECIPITATION FALLS WHILE TEMPERATURES STAY BELOW FREEZING...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 23, 10:44 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EST SAT NOV 23 2013

NCZ001>006-018>020-VAZ007-009>017-032-033-043>047-058-059-
WVZ042>045-241000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...STUART...ROCKY MOUNT...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1044 PM EST SAT NOV 23 2013

...INCREASED FIRE DANGER EXPECTED FOR SUNDAY...

ARCTIC HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT...
RESULTING IN WINDS OF 15 TO 25 MPH...AND GUSTS RANGING FROM 35 TO
45 MPH THROUGH SUNDAY AFTERNOON. THIS HIGH PRESSURE SYSTEM WILL
ALSO BRING WITH IT VERY DRY AIR...WHICH WILL CAUSE SUNDAY
AFTERNOON RELATIVE HUMIDITY VALUES TO FALL TO AROUND 30 PERCENT
ACROSS THE MOUNTAINS...AND 20 PERCENT ACROSS THE PIEDMONTS. THESE
WEATHER CONDITIONS WILL RESULT IN AN INCREASED THREAT OF FIRES
BURNING OUT OF CONTROL.

AVOID ANY UNNECESSARY BURNING. BE SURE TO PROPERLY DISCARD
CIGARETTES AND OTHER FLAMMABLE MATERIALS. ANY IGNITED FIRES WILL
BE LIKELY TO SPREAD QUICKLY UNDER THESE WEATHER CONDITIONS.

Nearby

Red Flag Warnings in Virginia, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.